5

I think this question is related to my other question here

Concerta or other kinds of methylphenidate can be and is seen by some to be several cups of a coffee in one pill.

Provided my understanding is not so bad, why exactly then is it bad if I add another cup?

If there is something wrong with my understanding of methylphenidate, what is it?

4

As far as I can see, your source for saying these two shouldn't be combined is a user on Reddit. That is not a reliable medical source. The package inserts of Ritalin and Concerta don't mention coffee consumption. This is interesting because coffee being such a ubiquitous drug, you'd think if the combination was dangerous or discouraged, there would be easily available studies and it would be mentioned in the package insert of the medicine.

Most studies on the subject compare methylphenidate to coffee intake, because they are both stimulants, but there has even been a study where caffeine and methylphenidate were combined and given to children:

in which they received caffeine in low (158.6 mg) or high (308.6 mg) doses. Methylphenidate was added to both dosages, as well as administered alone. Results indicate that caffeine in low doses when added to methylphenidate was superior to all other treatment conditions and could not be differentiated from 10 mg of methylphenidate.

This was a really small scale study, though, with only six patients, which is not nearly enough to look at side effect. Or effects.

Now, caffeine and methylphenidate are both stimulants, though with different mechanisms of action. Methylphenidate effects dopamine transportation, while caffeine effects adenosine receptors. There is a good overview on this in the paper found by Susan, Psychostimulants and Cognition: A Continuum of Behavioral and Cognitive Activation, which compares the mechanism of action and effects of several stimulants. The section most relevant for your question is this:

At low doses, stimulants produce an increase in wakefulness, attention, and confidence and vigor. Drugs with low potency or maximum effect, such as caffeine or modafinil, act much like low doses of amphetamine or methylphenidate

This is why the study linked above was about combining caffeine with methylphenidate - seeing whether the dosage of methylphenidate can be lowered if combined with caffeine. It stands to reason that at one point, combining the two can lead to nondesirable effects because of too much stimulation. However, we don't seem to know when this will happen.

This is not medical advice and I am not recommending you go out and combine these two, or not do that, you should ask the doctor prescribing the methylphenidate that. But your source recommending against combining them isn't reputable.

  • 1
    It’s worth mentioning that the point of the quoted study (which appears to be different from the linked study?) was that using caffeine in combination with methylphenidate as a treatment for “minimal brain dysfunction” (an archaic name of ADHD) can provide additional (presumably amphetamine-sparing) benefit for ADHD. One way of thinking about the effects of combining the two in people who don’t have residual ADHD symptoms is as increasing the total dose of CNS stimulant, which at some point is likely to be detrimental. – Susan Dec 13 '15 at 22:22
  • @Susan ack, yes, that wasn't the study I wanted to link to, thanks. Too many tabs. And yes, at some point combining stimulants with similar mechanisms of action is probably going to result in some unpleasant effects. There's just no general warning or "wait at least x hours" here (and in those slow release drugs, at least the last one would be strange). Hmm, I could to edit something in for the mechanism of action is similar... Has to wait for tomorrow, probably, though – YviDe Dec 13 '15 at 22:30
  • YviDe, thank you :) I will read more into this later. I do ask my psychiatrist about these things, but he seems to be very busy lately. Also, I try to get second opinions. – Jack Bauer Dec 15 '15 at 13:14
  • 1
    Glad to hear it helped! Or might help :-) – YviDe Dec 16 '15 at 10:39
  • 1
    "It stands to reason that at one point, combining the two can lead to nondesirable effects because of too much stimulation. " Such as? That's errr kind of what I want to know... – Jack Bauer Dec 23 '15 at 20:50

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.